Florida, 2021Frost and Freeze in Florida, February 4, 2021
February 4, 2021 · NWS MFL · 4 events in 4 counties and zones
A strong cold front moved through the region on February 1st, followed by a few days of below normal temperatures. Continental high pressure settled over the Florida peninsula on the night of February 3rd and morning of February 4th, leading to clear nighttime skies and near calm wind which caused ideal radiational cooling.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region on February 1st, followed by a few days of below normal temperatures. Continental high pressure settled over the Florida peninsula on the night of February 3rd and morning of February 4th, leading to clear nighttime skies and near calm wind which caused ideal radiational cooling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 4, 2:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 4, 2:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Miami FL
257 AM EST Thu Feb 4 2021
...FROST ADVISORY IN EFFECT UNTIL 8 AM THIS MORNING FOR AREAS
ROUND LAKE OKEECHOBEE AND INLAND COLLIER COUNTY...
...TEMPERATURES WARMING UP ALONG WITH A FEW STORM POSSIBLE THIS
WEEKEND...
.SHORT TERM...
.Today through Thursday...
High pressure over the Florida peninsula will move eastward into
the Atlantic waters today through Thursday. This will allow for
the wind flow to become more southeast today before swing to
southerly direction on Thursday allowing for the air mass to
modified over South Florida.
Therefore, after a cold start this morning, temperatures should
warm up into the lower to mid 70s this afternoon. Low temperatures
tonight will be warmer compare to this morning lows with mid 40s
to lower 50s over the interior areas to mid to upper 50s metro
areas. Highs on Friday will be even warmer with mid to upper 70s
over the metro areas to near 80 over the interior areas. The
weather will also remain dry across South Florida today through
Thursday.
.LONG TERM...
Friday night through Monday
A strong polar front jet with a SW/NE orientation is forecast to
move into the mid-Atlantic/northeastern United States early this
weekend. As this occurs, a subtropical jet-streak is forecast to
gain latitude, nearing the position of the polar front jet. This
shared energy will cause a strong upper level response, with an
abundance of 250-400 hPa divergence and positive vorticity advection
in the form of a stout vorticity perturbation. This will allow for
cyclogenesis to develop just offshore of the Carolinas. Just behind
this perturbation is major short wave trough advecting towards the
southeastern United States, where prognostic solutions depict a Gulf
low that attempts to develop. A stationary boundary connects the two
low-level cyclones, splitting across central Florida and allowing
moist south/southwest flow to become pronounced over the region.
This boundary will serve as a focus for shower and potential
thunderstorm development over the course of this upcoming weekend,
as a breadth of isentropic ascent encompasses much of the region. A
few noteworthy signals in the medium/long range guidance to be weary
of:
-Precipitable water indices (PWI) of 1.5-1.8 ins, which is near the
all time maximum for this time of year
-A strong southwesterly low-level jet of roughly 30 kt, serving to
not only flux high quantities of moisture into the region, but also
increase the low level shear profile
-Dewpoints in the upper 60s/lower 70s, which will likely boost CAPE
values and hence increase thunderstorm potential
The aforementioned factors indicate that the environment could be
conditionally favorable for a few stronger storms. This is highly
contingent on thunderstorms developing to begin with however, which
may be limited by weak forcing and synoptic cloud-cover. Presently,
the main threats to watch for this weekend are locally heavy
rainfall and strong wind gusts, with the main threat window being
Saturday night through Sunday afternoon. With an uptick in
statistical guidance relating to PoP and QPF, be sure to monitor
updates as the pattern evolves and resolution increases with time.
Monday through Wednesday
The aforementioned surface cyclone developing offshore of the
Carolinas is forecast to continue eastward across the Atlantic
Ocean. Zonal flow flow becomes realized over the region, causing the
warm buoyant inflow to become decoupled and allowing for a more
temperate airmass to preside over the region. Isolated showers may
linger, particularly over the waters, however these will generally
be benign in nature with no associated impacts of concern.
Temperatures will be anomalously warm for this time of year, owing
to advection of warmer air via southerly flow. Maximum temperatures
are forecast to be in the upper 70s/lower 80s over the coast, and
mid 80s over the interior through much of the extended forecast
period.
&&
.AVIATION(06Z TAFS)...
The winds will remain light and variable this morning before going
easterly this afternoon, except for KAPF taf site where the winds
will go westerly due to the west coast sea breeze. The winds will
then go back to light and variable tonight. The ceiling and vis
will remain in VFR conditons at all of the TAF sites.
&&
.MARINE...
The winds will be east southeast today at 10 knots or less before
swinging to more of a southerly direction at 10 to 15 knots. This
will keep the allow for the Atlantic seas to subside from 3 to 5
feet this morning to 3 feet or less this weekend. The Gulf seas
will remain at 2 feet or less today through this weekend.
Therefore, boating conditions over South Florida waters looks
good through this weekend, outside of any showers and
thunderstorms that are possible this weekend.
&&
.FIRE WEATHER...
The dry air will start to recover over the east coast metro areas
today due to the easterly wind flow setting up. This should keep
the dew points from falling to low and remain in the 40s this
afternoon over the east coast metro areas. Therefore, the relative
humidity values should only fall down into the upper 30s to lower
40s this afternoon.
The interior and west coast metro areas will still remain in the
very dry air this afternoon with dew points remaining in the 30s
with highs in the lower to mid 70s. This will allow for the
relative humidity values to fall down into the 20s over these
areas this afternoon. The ERC will also be in the upper 20s to
near 30 this afternoon over the interior and west coast metro
areas of South Florida, the 20 foot winds will remain below 15 mph
today. Therefore, will not be issuing any fire weather headlines
over South Florida for today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 71 59 78 67 / 0 0 0 10
West Kendall 72 55 79 65 / 0 0 0 10
Opa-Locka 71 58 79 65 / 0 0 0 10
Homestead 71 57 77 65 / 0 0 0 10
Fort Lauderdale 71 59 77 67 / 0 0 0 10
N Ft Lauderdale 71 58 78 65 / 0 0 0 10
Pembroke Pines 71 57 79 65 / 0 0 0 10
West Palm Beach 71 55 79 62 / 0 0 0 10
Boca Raton 71 57 78 65 / 0 0 0 10
Naples 70 53 75 62 / 0 0 0 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Frost Advisory until 8 AM EST this morning for FLZ063-066-067-
070.
AM...None.
GM...None.
&&
Today through Friday and Aviation/Marine...BNB
Friday Night through Wednesday...Bhatti
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiamiHazardous weather outlook, Feb 4, 3:12 AM EST, 48 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
312 AM EST Thu Feb 4 2021
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
312 AM EST Thu Feb 4 2021
...Cold Temperatures Early This Morning...
...Temperatures Warming Up Along With A Few Storms This Weekend...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Temperatures: Low temperatures early this morning will into the 40s
over most areas, except mid to upper 30s around Lake Okeechobee and
western interior areas. Glades County could even see low temperatures
near freezing early this morning. A Frost Advisory is in effect for
inland southwest Florida and the Lake Okeechobee region until 8 AM
EST this morning.
Fire Weather: There will be enhanced fire weather conditions due to
low relative humidity across all of South Florida. However, wind
critical thresholds are not expected to be met.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Low temperatures Thursday morning could fall into the mid to upper
40s west of Lake Okeechobee.
There is a slight chance for thunderstorms this weekend with the
possibility of some heavy rainfall with the storms. The primary
threats from the storms will be gusty winds, lightning strikes, and
heavy rainfall at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
Baxter
In the hours before
Special weather statement, Feb 4, 2:52 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Miami FL
252 AM EST Thu Feb 4 2021
FLZ063-041100-
Glades-
Including the cities of Palmdale and Moore Haven
252 AM EST Thu Feb 4 2021
...TEMPERATURES NEAR OR AT FREEZING EARLY THIS MORNING...
Temperatures over inland areas of Glades County early this
morning will be close to or at freezing. Temperatures should then
quickly warm up through the 40s and into the 50s by late morning.
Baxter
Frost/Freeze, Inland Palm Beach County
- When
- February 4, 4:00 AM EST to 8:00 AM EST
- Where
- Inland Palm Beach County forecast zone
- Reported by
- County Official
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Widespread frost produced light to moderate damage to crops in western Palm Beach County. Crops impacted were: green beans, sweet corn, and sugarcane. Temperatures at the 6 foot level were in the mid 30s, however temperatures just off the ground were at least 5-7 degrees lower due to blackbody radiation in many crop fields in the area.
Frost/Freeze, Glades
- When
- February 4, 4:00 AM EST to 8:00 AM EST
- Where
- Glades forecast zone
- Reported by
- County Official
- Coordinates
- 26.957, -81.189 (the zone’s center; the record gives no point)
Widespread frost in Glades County produced mainly light damage to pasture lands. Temperatures at the 6 foot level were in the mid 30s.
Frost/Freeze, Hendry
- When
- February 4, 4:00 AM EST to 8:00 AM EST
- Where
- Hendry forecast zone
- Reported by
- County Official
- Coordinates
- 26.554, -81.166 (the zone’s center; the record gives no point)
Widespread frost in Hendry County produced mainly light damage to bean crops. Temperatures at the 6 foot level were in the mid 30s.
Frost/Freeze, Inland Collier County
- When
- February 4, 4:00 AM EST to 8:00 AM EST
- Where
- Inland Collier County forecast zone
- Reported by
- County Official
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Widespread frost in inland Collier County produced mainly light damage to bean crops. Temperatures at the 6 foot level were in the mid 30s.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Storm in Wisconsin, February 4 to 5, 202121 events
- Winter Weather in Wisconsin, February 4, 202120 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978010, 978011, 978012, 978013.